Montana, 2011

Flooding in Montana, May 21 to 27, 2011

May 21 to 27, 2011 · NWS GGW · 2 events in 2 counties and zones

Flooding occurred on the Yellowstone River that had two crests. This is the first crest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Flooding occurred on the Yellowstone River that had two crests. This is the first crest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 21, 3:53 AM MST, 5 hours 37 minutes earlier.

Area forecast discussion, May 21, 3:53 AM MST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
453 AM MDT SAT MAY 21 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY...
A STRONG LOW PRESSURE SYSTEM CENTERED OVER SE MT/NW SD IS MOVING
VERY LITTLE. THE UPPER CENTER HAS RE-FORMED FARTHER N...WHICH HAS
RESULTED IN A VERTICALLY STACKED SYSTEM. THE AIRMASS THAT IS
ASSOCIATED WITH THIS IS VERY MOIST AND GETTING EVEN MOISTER.
MODELS SHOW PRECIP WATER REACHING AS HIGH AS 1.2 THIS AFTERNOON.
DEW POINTS IN THE 50S. IT IS ALSO SOMEWHAT UNSTABLE...BUT WITH
LIFTED INDEXES ABOVE ZERO.

YESTERDAY THERE WAS A DRY SLOT ENTRAINED INTO THE LOW CENTER...HOWEVER
THIS HAS FILLED IN AND PUSHED S. EXPANDING AND COOLING CLOUD TOPS
SEEN THROUGHOUT E MT/ND/SD MOVING WNW IN VERY DEEP E FLOW AT ALL
LEVELS. THIS WILL BRING MORE RAIN TODAY AND TONIGHT. MODELS SHOW
WE CLOUD GET ANOTHER INCH JUST TODAY ALONE. THERE WERE LARGE
DIFFERENCES IN AMOUNTS ACROSS THE CWA YESTERDAY THOUGH...WITH A
COUPLE OF ISOLATED REPORTS OF 3 TO 4 INCHES...BUT MOST PLACES
UNDER AN INCH.

ALTHOUGH SOMEWHAT UNSTABLE AIRMASS...PRECIP LOOKING MORE STEADY-LIKE ON
RADAR NOW...SO WILL GO WITH PERIODS OF RAIN IN WORDING. SIMILAR
TO YESTERDAY...FORECAST LIFTED INDEXES AND SOUNDINGS INDICATE
JUST ISOLATED THUNDERSTORMS IN OUR SE IN THE AFTERNOON.

850 MB WINDS INCREASE TO AS HIGH AS 45 KT THIS AFTERNOON. MOST
SOUNDINGS LOOK TO HAVE LAPSE RATES HIGH ENOUGH TO MIX TO NEAR
THIS LEVEL. THUS WILL ISSUE ANOTHER LAKE WIND ADVISORY. MOS
INDICATES SUCH...BUT MAV CONTINUING A BIT TOO STRONG.

NOT MUCH CHANGE IN AIRMASS...WILL GO BELOW MOS SUNDAY DUE TO
CONTINUE RAIN OFF AND ON. THIS SYSTEM STARTS TO WEAKEN AS IT MOVES
INTO MN SUNDAY EVE. WEAKENING DYNAMICS...BUT A LOT OF MOISTURE
LINGERING OVER THE AREA SO EXPECT PRECIP TO TAPER OFF TO SCATTERED
SHOWERS RATHER THAN END VERY QUICK.

BY MONDAY...WE START TO GET THE IMPACTS OF A HIGH PRESSURE AREA
FROM FAR N CANADA MOVING S WHICH WILL PUSH THE LINGERING MOIST
BAND TO OUR S. HIGH CENTER IS WELL TO OUR NE...BUT DRYING ON E
WINDS SHOULD CLEAR OUT MUCH OF OUR AREA IN THE AFTERNOON. THE
AIRMASS ASSOCIATED IS A LITTLE COOLER...BUT BALANCED BY MORE
SUNSHINE. SIMONSEN

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
HIGH PRESSURE SYSTEM OVER MANITOBA AND NORTH DAKOTA WILL COMBINE
WITH AN UPPER RIDGE TO BRING DRY WEATHER TO MOST OF THE AREA FROM
MONDAY NIGHT THROUGH WEDNESDAY. COOL AIRMASS WILL KEEP
TEMPERATURES BELOW NORMAL. THE SOUTHWEST ZONES ESPECIALLY
PETROLEUM COUNTY COULD SEE A FEW SHOWERS AS AN UPPER LOW CENTERED
OVER THE PACIFIC NORTHWEST WILL CONTINUE TO BRING MOIST AIR TO
CENTRAL MONTANA MONDAY NIGHT AND TUESDAY. AT THIS POINT...IT LOOKS
LIKE THE UPPER LOW WILL STAY TO THE SOUTH OF THE FORECAST AREA AS
IT MOVES INLAND TUESDAY AND WEDNESDAY.

MODELS BRING A SHORTWAVE TROUGH ACROSS MONTANA ON THURSDAY. MODELS
DIFFER SOMEWHAT ON TIMING WITH ECMWF FASTER THAN GFS. WITH THE
SLOW MOVING PATTERN OF LATE...WILL LEAN TOWARDS THE SLOWER GFS AND
FOCUS THE BEST CHANCE OF SHOWERS FOR THURSDAY NIGHT WITH A SLIGHT
CHANCE OF SHOWERS LINGERING THROUGH FRIDAY.

MODELS DIFFER ON THE PATTERN GOING INTO NEXT WEEKEND. THE GFS
HAS A RIDGE OVER THE DAKOTAS WITH SOUTHWEST FLOW ALOFT OVER
MONTANA AND UPPER LOW NEAR SEATTLE. THE ECMWF HAS A LARGE RIDGE
OVER THE WESTERN U.S. INCLUDING MONTANA AND UPPER LOW FURTHER
WEST. GIVEN THAT IT IS THE RAINY SEASON...WILL HAVE A CHANCE OF
SHOWERS AND THUNDERSTORMS FOR NOW. FORRESTER

&&

.AVIATION...
SHOWERS WITH EMBEDDED THUNDERSTORMS WILL MOVE ACROSS THE AREA IN
WAVES THROUGH THE FORECAST PERIOD. EXPECT A MIX OF MVFR AND IFR
CONDITIONS MOST OF THE TIME THROUGH SUNDAY.

&&

.HYDROLOGY...
WIDESPREAD RAIN WILL CONTINUE THROUGH SUNDAY. AN INCH OR MORE
ADDITIONAL RAINFALL IS LIKELY MOST OF THE AREA. FLOODING OF MANY SMALL
STREAMS...CREEKS...COULEES...LOW SPOTS...AND POORLY DRAINED AREAS
CAN BE EXPECTED TO CONTINUE AND EXPAND AS THE GROUND IS SATURATED. THE
YELLOWSTONE RIVER IS RISING VERY RAPIDLY AND MAY APPROACH FLOOD
STAGE TODAY. SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT MDT
TONIGHT FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 21, 3:11 AM MST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
411 AM MDT SAT MAY 21 2011

MTZ016-017-022-023-221000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
GARFIELD-MCCONE-
411 AM MDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL
MIDNIGHT TONIGHT.

FLOOD WARNINGS REMAIN IN EFFECT. RAINFALL WILL CONTINUE OFF AND
ON THROUGH SUNDAY...WITH AT LEAST AN ADDITIONAL INCH OF RAIN
EXPECTED. MANY SMALL STREAMS AND CREEKS WILL BE FLOODED...AS WELL
AS LOW SPOTS AND POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FLOOD WARNINGS WILL CONTINUE UNTIL LATE MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>021-024>027-059>062-221000-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-RICHLAND-DAWSON-
PRAIRIE-WIBAUX-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
411 AM MDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS REMAIN IN EFFECT. RAINFALL WILL CONTINUE OFF AND
ON THROUGH SUNDAY...WITH AT LEAST AN ADDITIONAL INCH OF RAIN
EXPECTED. MANY SMALL STREAMS AND CREEKS WILL BE FLOODED...AS WELL
AS LOW SPOTS AND POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FLOOD WARNINGS WILL CONTINUE UNTIL LATE MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 21, 6:11 AM MST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
711 AM MDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 AM     HEAVY RAIN       S NAVAJO                48.79N 105.06W
05/21/2011  M1.81 INCH       DANIELS            MT   TRAINED SPOTTER

            24 HOUR RAINFALL MEASUREMENT. ALSO REPORTED 42 MPH WIND
            GUST AT 830 PM

&&

JB
Local storm report, May 21, 6:34 AM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
734 AM MDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 AM     HEAVY RAIN       5 S TAMPICO             48.23N 106.84W
05/21/2011  M0.75 INCH       VALLEY             MT   TRAINED SPOTTER

            24 HOUR RAINFALL MEASUREMENT...ALSO REPORTED ANTELOPE
            CREEK WAS OUT OF ITS BANKS.

&&

JB
Local storm report, May 21, 6:47 AM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
747 AM MDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HEAVY RAIN       2 WSW GLENDIVE          47.10N 104.75W
05/21/2011  M1.04 INCH       DAWSON             MT   TRAINED SPOTTER

            24 HOUR RAINFALL MEASUREMENT AS OF 7 AM

&&

JB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Dawson

When
May 21, 9:30 AM MST to May 26, 11:15 AM MST
Where
Dawson County, 5.88 mi SW of Glendive to 5.57 mi NNE of Glendive
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
47.033, -104.807

The river gauge reading at Glendive on the Yellowstone River crested at 56.38 feet on May 23rd. Flood stage is 53.5 feet.

Flood, Richland

When
May 22, 7:45 PM MST to May 27, 9:00 AM MST
Where
Richland County, 0.88 mi E of Sidney to 2.96 mi ESE of Sidney
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
47.700, -104.131

The river gauge reading at Sidney on the Yellowstone River crested at 21.92 feet on May 25rd. Flood stage is 19 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321121, 321206.